Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 25, 2003, 3:37 AM CST for Chautauqua County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2003, 3:37 AM CST (09:37 UTC)
- Expired
- Mar 25, 2003, 4:30 AM CST
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 250937 SVRICT KSC019-251030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 337 AM CST TUE MAR 25 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN KANSAS * UNTIL 430 AM CST. * AT 337 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GRENOLA...OR ABOUT 19 MILES NORTHWEST OF SEDAN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF CHAUTAUQUA COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 430 AM CST. LAT...LON 3728 9650 3717 9649 3720 9622 3729 9623 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:20 AM CST, 17 minutes earlier.
Area forecast discussion, Mar 25, 3:20 AM CST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 AM CST TUE MAR 25 2003 FORECAST CONCERNS ARE MORNING PRECIP AND THEN PRECIP CHCS THU/FRI. TWO AREAS OF SHRA/TSRA TO WORRY ABOUT THIS MORNING. CEN AREA OF SHRA ENHANCED BY WEAK MID LEVEL S/WV MOVING THROUGH THE AREA. NEXT AREA IN SRN KS....SFC BOUNDARY HAS MOVED SOUTH OF THE AREA...BUT 850/925H CONVERGENCE/BOUNDARY STILL LOCATED OVER SRN KS. SHRA/TSRA FORMING ALONG THIS BOUNDARY WHERE ELVATED LIS AROUND -2. SO WILL HAVE TO INCLUDE SOME MORNING WORDING ACROSS A GOOD PORTION OF THE AREA EARLY THIS MORNING. SHRA CHCS DECREASE AS THE AFTN GOES ALONG...SO WILL DROP POPS IN ALL AREAS EXCEPT SERN KS WHERE SOME SHRA MAY LINGER. WK CAA TODAY WILL DECREASE TEMPS FROM YESTERDAY...BUT GUID NUMBERS STILL IN THE LOWER 60S AND WILL FOLLOW. TNGT/WED: BY TNGT, SFC TROUGH WL HAVE PUSHED WELL SOUTH OF CWA, WITH WEAK RIDGING OVERHEAD. AS THIS HIGH SLIDES SOUTHEAST, A GOOD WARM ADVECTION DOWN SLOPE SITUATION WL SET UP FOR WED. BY WED SOME CIRRUS SHUD BE WORKING INTO AREA AS NEXT TROUGH BEGINS TO DIG OVER THE WEST. WED SHUD BE PRETTY WARM, WITH UPPER 60S OVER E TO LOW 70S OVER CENTRAL KS. FAIRLY GUSTY SW WINDS ARE ALSO EXPECTED TO GET GOING WED AFTERNOON, WHICH SHUD FURTHER PROMOTE GOOD MIXING. THURS-THUR NGHT: THURS SHUD BE A WARM WINDY DAY ACROSS AREA, WITH SFC LOW OVER GENERALLY OVER WESTERN NEBRASKA, PLACING CWA IN STRONG SW FLOW. SFC FRONT SHOULD BE ON THE MOVE THURS AFTERNOON. WL BEGIN POPS OVER CENTRAL KS THURS LATE AFTERNOON, NEAR THE SFC FRONT, BUT MOST OF THE ACTIVITY SHUD HOLD OFF TIL THUR NGHT. CONFIDENCE IS HIGH THAT TSRA WILL FIRE ALONG THE FRONT. FOR SVR POTENTIAL...LOW LEVEL MOISTURE APPEARS LIMITED FOR SFC BASED CONVECTION...BUT SHEAR PROFILES SUGGEST ORGANIZED STORMS...WITH POSSIBLE HAIL/WIND...STAY TUNED. EXPECTED CLOUD COVER AND GFS 1000-850MB THICKNESS SUGGEST TEMPS IN THE LOWER-MID 70S. SO WILL GO ABOVE GUID FOR HIGH TEMPS THU. FRI...STRONG CAA BEHIND THE FRONT WILL LEAD TO TEMPS DROPPING LIKE A ROCK LATE THU INTO FRI. WRAPAROUND PCPN MAY STILL BE AROUND LATE THU INTO FRI. SO WILL KEEP LOW POPS GOING. GFS 850H TEMPS AND CRITICAL THICKNESS VALUES SUGGEST SHRA MAY CHANGEOVER TO A MIX OF RA/SN ESPECIALLY IN CEN KS. SO WILL INCLUDE THIS WORDING MAINLY NORTH OF ICT. BUT PRECIP AMOUNTS WILL BE TRACE AMOUNTS AS QPF VALUES ARE VERY LOW. BEHIND THIS STRONG COLD FRONT, FRI WL BE PRETTY COOL, WITH HIGHS GENERALLY IN THE 40S, WHICH WL BE A BIG CHANGE FROM THE 70S THURSDAY. SAT-MON: BY SAT AFTERNOON THE MIDWEST WL BE UNDER STRONG NW FLOW ALOFT. SUN AND MON ALSO LOOK DRY, AS NEXT SHORTWAVE SLIDES ACROSS THE NORTHERN PLAINS, LEAVING CWA UNDER SLGHT RIDGING. TEMPS WL BEGIN TO SLOWLY MODERATE SAT-MON, WITH UPPER 60S AND LOW 70S EXPECTED BY SUN AND MONDAY. FCSTID = 22 / KETCHAM ICT 64 37 69 47 / 30 0 0 5 HUT 64 36 70 46 / 20 0 0 5 EWK 64 36 69 45 / 20 0 0 5 EQA 65 37 68 46 / 30 0 0 5 WLD 66 38 70 48 / 30 0 0 5 RSL 63 34 71 44 / 20 0 0 5 GBD 63 35 71 45 / 20 0 0 5 SLN 63 34 69 45 / 10 0 0 5 MPR 64 36 69 45 / 20 0 0 5 CFV 63 39 68 48 / 40 0 0 5 CNU 62 39 67 48 / 40 0 0 5 K88 62 39 67 48 / 40 0 0 5 .ICT... KS...NONE. KETCHAM
Hazardous weather outlook, Mar 24, 9:25 PM CST, 6 hours 12 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 925 PM CST MON MAR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE SIGNIFICANT THUNDERSTORM DEVELOPMENT IS EXPECTED THURSDAY AFTERNOON AND THURSDAY NIGHT. A SURFACE LOW PRESSURE AREA WILL INTENSIFY ALONG THE NEBRASKA/KANSAS BORDER ON THURSDAY. A STRONG COLD FRONT ASSOCIATED WITH THE SYSTEM WILL SWEEP ACROSS KANSAS THURSDAY EVENING. WIND PROFILES SUGGEST THAT SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT, CAPABLE OF PRODUCING BOTH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. SKYWARN SPOTTERS ARE ENCOURAGED TO MONITOR THE BEHAVIOR OF THIS SYSTEM, ESPECIALLY AS MIDWEEK APPROACHES. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KETCHAM/LAWSON/FRANK
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.